Utah, 2013Winter Storm in Utah, March 8 to 9, 2013
March 8 to 9, 2013 · NWS SLC · 5 events in 5 counties and zones
A cold and slow-moving storm system moved through Utah on March 8 and 9. The heaviest precipitation with this storm fell over the southern half of Utah, with heavy snow observed in both mountain and valley locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and slow-moving storm system moved through Utah on March 8 and 9. The heaviest precipitation with this storm fell over the southern half of Utah, with heavy snow observed in both mountain and valley locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 7, 9:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 7, 9:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MST THU MAR 7 2013
.SYNOPSIS...AN UPPER LEVEL LOW ALONG THE WEST COAST WILL TRACK
ACROSS THE SOUTHERN CALIFORNIA AND NORTHERN CALIFORNIA THROUGH THE
END OF THE WEEK. HIGH PRESSURE WILL RETURN EARLY NEXT WEEK.
&&
.DISCUSSION...THE LARGE SCALE PATTERN THIS EVENING IS DOMINATED BY A
LOW PRESSURE SYSTEM SPINNING OFF THE CALIFORNIA COAST WHILE A
WEAKER EMBEDDED SHORTWAVE DISTURBANCE IS SEEN ON WATER VAPOR
SATELLITE IMAGERY OFF THE PACIFIC NORTHWEST COAST. A STALLED SURFACE
COLD FRONT REMAINS SITUATED ACROSS CENTRAL UTAH WHILE THE 700MB
BOUNDARY HAS LIFTED NORTH OF UTAH. MOISTURE HAS SPREAD INTO THE
FORECAST AREA IN AHEAD OF THE APPROACHING UPPER LOW. THE RELATIVELY
MILD AIRMASS AND AMPLE CLOUD COVER SHOULD KEEP OVERNIGHT
TEMPERATURES FROM PLUMMETING TOO MUCH.
A FEW SHOWERS HAVE DEVELOPED ACROSS THE NORTHERN MOUNTAINS THIS
EVENING PER RADAR IMAGERY. BOTH THE GFS AND EC INDICATE
PRECIPITATION CONTINUING TO FILL IN ACROSS NORTHERN UTAH
OVERNIGHT...FOCUSING ON A LOW-LEVEL CONVERGENCE REGION EXTENDING
FROM WEST-CENTRAL UTAH THROUGH THE NORTHERN WASATCH FRONT AND
MOUNTAINS. BY EARLY MORNING...PRECIPITATION WILL ALSO BE FILLING IN
ACROSS THE SOUTH...FAVORING SOUTH-FACING ASPECTS. EXPECT SNOW LEVELS
AROUND 5500-6000FT FOR MOST AREAS THROUGH TOMORROW MORNING.
THE UPPER LOW WILL TRACK ACROSS NORTHERN ARIZONA TOMORROW...THEN
LIFT NORTHEAST INTO THE FOUR CORNERS REGION TOMORROW NIGHT AS THE
DISTURBANCE OFF THE PACIFIC NORTHWEST COAST CARVES SOUTH ALONG THE
CALIFORNIA COAST. PRECIPITATION SHOULD BECOME WIDESPREAD ACROSS
SOUTHERN AND CENTRAL UTAH DURING THIS TIME. WRAPAROUND MOISTURE WILL
CONTINUE TO IMPACT THE AREA THROUGH SATURDAY...WITH THE FLOW
TRANSITIONING TO MORE OF A NORTHERLY DIRECTION...AS THE UPPER LOW
EXITS EAST OF THE AREA. SNOW LEVELS WILL GRADUALLY LOWER DURING THIS
TIME AND ACCUMULATING SNOW WILL BE POSSIBLE FOR THE HIGHER VALLEYS
OF SOUTHERN AND CENTRAL UTAH. PRECIPITATION SHOULD TAPER OFF
SATURDAY NIGHT AS HIGH PRESSURE BUILDS BACK INTO THE AREA.
SIGNIFICANT STORM TOTAL ACCUMULATIONS ARE EXPECTED FOR THE MOUNTAINS
OF SOUTHERN AND CENTRAL UTAH AND A WINTER WEATHER ADVISORY REMAINS
IN EFFECT.
WILL UPDATE MAINLY TO MAKE ADJUSTMENTS TO OVERNIGHT POP/WX/QPF/SNOW.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE NIGHT...THOUGH CIGS SHOULD DROP TO OR BELOW 6000 FT AGL BY 06Z.
NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTH BETWEEN 05Z AND
07Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 2 AM FRIDAY TO 11 PM MST SATURDAY
FOR UTZ009-010-517-518.
WY...NONE.
&&
PUBLIC...CHENG
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 7, 6:25 PM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 PM MST THU MAR 7 2013
UTZ001>016-019>021-517-518-WYZ021-081330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 PM MST THU MAR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
ACCUMULATING SNOW WILL BEGIN TO REDEVELOP OVER THE NORTHERN
MOUNTAINS THIS EVENING AND INCREASE ACROSS MOST OF THE OUTLOOK
AREA MOUNTAINS OVERNIGHT. SNOW AND RAIN WILL ALSO BEGIN IN THE
WESTERN VALLEYS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW IS EXPECTED FRIDAY INTO
SATURDAY...WITH THE HEAVIEST PRECIPITATION TAKING AIM ON THE
SOUTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA. MOUNTAIN SNOW
TOTALS IN CENTRAL AND SOUTHERN UTAH ARE EXPECTED TO RANGE FROM 8
TO 16 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. RAIN WILL
MIX WITH OR CHANGE OVER TO SNOW ACROSS THE VALLEYS LATE FRIDAY
INTO FRIDAY EVENING.
THERE IS A POTENTIAL FOR ACCUMULATING SNOW ALONG THE I-15
CORRIDOR FRIDAY NIGHT INTO SATURDAY.
THE SNOW WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA INTO
SATURDAY THEN TAPER OFF SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Southern Mountains
- When
- March 8, 12:00 AM MST to March 9, 4:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Webster Flat SNOTEL received 2.40 inches of liquid equivalent precipitation, or approximately 30 inches of new snow. In addition, the SR-12 at Boulder Summit sensor recorded a maximum wind gust of 80 mph.
Winter Storm, Central Mountains
- When
- March 8, 12:00 PM MST to March 9, 2:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Pine Creek SNOTEL received 2.40 inches of liquid equivalent precipitation, or approximately 26 inches of new snow.
Winter Storm, Sanpete/Sevier Valleys
- When
- March 8, 2:00 PM MST to March 9, 3:00 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- COOP Observer
Richfield received 10 inches of snow for the storm.
Winter Storm, South Central Utah
- When
- March 8, 5:00 PM MST to March 9, 10:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Kanab received a storm total of 7 inches of snow.
Winter Storm, West Central Utah
- When
- March 8, 6:00 PM MST to March 9, 2:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- COOP Observer
Fillmore received 8 inches of snow for the event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Arizona, March 8 to 9, 20131 death · $4,000 · 55 kt wind · 6 events
- Heavy Snow in Arizona, March 8 to 9, 20133 injured · 8 events
- Winter Storm and Heavy Snow in Colorado, March 8 to 9, 201317 events
- Blizzard and Winter Storm in Colorado, March 8 to 9, 201311 events
- Heavy Snow in New Mexico, March 8 to 10, 20137 events
- Ice Storm in South Dakota, March 8 to 9, 20137 events
- Blizzard and Winter Storm in Wyoming, March 8 to 9, 20136 events
- Winter Storm in Minnesota, March 8 to 9, 20135 events
- Winter Storm and Winter Weather in Utah, March 8 to 9, 20133 events
- Flood and Damaging Wind in California, March 8, 2013$10,000 · 2 events
- Flash Flood and Winter Weather in California, March 8, 2013$5,000 · 2 events
- Winter Storm in Arizona, March 8 to 9, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438547, 438544, 438543, 438542, 438540.